8 Ways Your Doctor Can Help You With OTC Drugs

Track symptoms and ask the right questions to ensure safe OTC drug use.

From the WebMD Archives

Doctor’s phones across the country are ringing off the hook. Concerned health consumers like you are asking how the FDA’s potential restrictions on the use of acetaminophen might affect them. Overuse of this popular painkiller can -- and does -- cause liver failure and even death. And the acetaminophen news is just the latest in a long line of stories that link common over-the-counter (OTC) drugs to safety issues.

Donnica Moore, MD, is a women’s health expert in Far Hills, N.J., and the editor-in-chief of Women’s Health For Life. She tells WebMD, “When it comes to medication use, talking to your doctor about what you take, why you take it, and how much you take is the best way to protect your health.” WebMD asked a group of medical experts for advice on getting that conversation about safe medication use started and keeping it going. Here are the tips they offered.

Tip # 1: Get Routine Physical Exams

One problem with using over-the-counter pain killers and other OTC drugs is that they work by relieving symptoms. While that’s what they’re supposed to do, when an OTC medicine provides relief, it also hides a symptom that something serious may be going on. But, says Moore, “Routine physical exams can help identify any risk for disease or any underlying conditions that may be masked by regular over-the-counter drug use.”

Tip #2: Brown Bag Your Medications

Megan Berman, MD, is an assistant professor of internal medicine at the University of Texas Medical Branch in Galveston. She tells WebMD that if you are taking multiple medications, especially over-the counter products, you should bring them to your next clinic visit. That way your doctor can assess what you are taking and determine if any of the medications interact. “People who are on a bunch of medications,” Berman says, “may not be aware of what is in them. So bringing them to a doctor’s visit can help avoid double-dipping, accidental overdose, and dangerous interactions.” Herbal remedies and nutritional supplements count too, she says. These products may be “all-natural,” but they can be potent and may interfere with other medications and cause side effects.

Continued

Tip # 3: Keep an Over-the-Counter Diary

If you are concerned that you are taking too much cold medicine or OTC pain reliever, Moore suggests you keep a symptom diary. In addition to writing down your symptoms, you can also track how much medication you are taking on a daily, weekly, or monthly basis. Then you can use the diary to help you discuss your medication use with your doctor. Moore says, “The two of you may be able to figure out what is really going on and come up with a plan on how to better treat your symptoms.”

Tip # 4: Ask if You Need a Prescription Rather Than an OTC Drug, or Vice Versa

Often times, both prescription and over-the- counter drugs can treat common symptoms or conditions such as allergies or heartburn. “If a patient has intermittent heartburn once or twice a month,” says William J. Calhoun, MD, "she may not need the expensive prescription drugs. The less expensive OTC acid reducer may be at least as good or in some cases better.” Calhoun is professor of medicine and vice chairman of the department of medicine at the University of Texas Medical Branch in Galveston. “If you have a little heartburn,” he says, “take an acid reducer and feel better. Then you don’t have to take it again for weeks.”

The goal is always to take as little medication as possible, Berman adds. The flip side of the heartburn story, she says, is “if you are having red flag symptoms with your heartburn such as severe abdominal pain that doesn’t improve, weight loss, blood in your stool, see your physician. Your physician can order the appropriate tests and/or the correct medications.”

Tip # 5: Speak Up About Troubling Symptoms

Calhoun tells WebMD that the severity of symptoms is a very important concept. It can help determine the wisdom of self-diagnosis and self-treatment with OTC drugs. He says, “If it is ‘the worst headache I ever had’ or ‘the worst vomiting and diarrhea I have ever had,’ talk to your doctor. Severity should let you know when to seek medical attention.”

The duration of symptoms counts, too. “Having nausea, low grade fever, and some vomiting or diarrhea for a few days,” Calhoun says, “is probably just viral gastroenteritis.” If it is, it will go away. “But,” he says, “if it persists for a week or more, it needs medical attention.”

Continued

Tip # 6: Ask for a List of Acceptable Over-the-Counter Alternatives

If you have high blood pressure, diabetes, Parkinson’s disease, or certain other underlying health conditions, you may not be able to take certain over-the-counter products. Their ingredients may interfere with your disease or the medications you take to treat it. For example, some decongestants may raise blood pressure levels. Berman says, “Ask your doctor what products or ingredients you can take when you have a cold or fever.” And, she points out, the pharmacist also makes an excellent resource.

Tip # 7: Ask About the New Drug Warning

“Acetaminophen is pretty toxic if the safe dosage is exceeded,” Calhoun says. ”But it is a safe drug when taken as directed. The concern that physicians have is that patients may inadvertently overdose.”

The FDA advisory committee voted that the single adult acetaminophen dose should be no more than 650 milligrams. That is much lower than the current 1,000 milligrams that is in two tablets of certain over-the-counter pain products. The FDA advisory panel and other experts also said that the maximum total acetaminophen dose for 24 hours, now at 4,000 milligrams, should be reduced. The FDA is not obligated to follow the advice of its advisory arms. But it usually does. So talk to your doctor to see if you need to curtail your acetaminophen use.

This same advice holds any time there is news about a medication you take whether it’s an OTC or a prescription medication.

Tip # 8 Ask About Possible Side Effects

Being forewarned is being forearmed. Moore says, “Ask your doctor about what side effects you should be aware of for any of the medications you routinely take. And find out if any of these side effects suggest you should stop taking the drug.” She tells WebMD that if a drug is strong enough to have an effect, it’s strong enough to have a side effect. “That,” she says, “is worth having a conversation with the doctor or pharmacist about.”

WebMD Feature Reviewed by Brunilda Nazario, MD on July 07, 2009

Sources

SOURCES:

Donnica Moore, MD, women's health expert, Far Hills, N.J.; editor-in-chief, Women’s Health For Life.

Megan Berman, MD, assistant professor of internal medicine, University of Texas Medical Branch, Galveston.

William J. Calhoun, MD, professor of medicine and vice chair, Department of medicine, University of Texas Medical Branch, Galveston.

© 2009 WebMD, LLC. All rights reserved.

Pagination